Poll: Do you think antipsychotics caused emotional numbness in you?

I suffer from very bad anhedonia (lack of pleasure) and avolition (lack of motivation), and I think antipsychotics may have contributed to these problems, but I’m not sure they’re the real culprit. So, I’m interested in hearing others’ experiences.

Do you think antipsychotics caused emotional numbness in you?

  • yes - a lot
  • yes - some
  • yes - just a little
  • no

Antipsychotics are like an emotional and intellectual lobotomy.

4 Likes

Antipsychotics can be very good, but also very bad…

For one thing, what’s basically happening with them is they’re screwing around with all of the chemicals in your brain. This creates issues because

  1. Scientists still have relatively little knowledge of all of the different chemicals and their specific functions and

  2. Scientists still have little to no understanding of HOW or WHY exactly antipsychotics work, or why they create horrible side effects in some people and none in others, etc.

The whole field needs a LOT of improvement and a great deal more research put into it…

2 Likes

They gloss over my feelings so that I don’t feel them. An uncomfortable + debilitating thing. However shortly after going unmedicated, my feelings are in a gridlock + the gridlock is all I feel.

That just a plain lie.

1 Like

Then let’s call it an outlandish exaggeration.

1 Like

I’m just fighting against the growing trend of anti-med sentiment here. The truth is that meds help many, many people. The meds are not a death sentence nor a lobotomy. People can have quality, fulfilling lives on medication.

Can some recover without meds? Sure. There are mild manifestations of the illness, but for anyone even moderately ill, medication is the only real treatment. People should be encouraged to take meds, not regaled with horror stories that lack any sort of evidence. Fight non-compliance, it’s more of a killer than any med.

2 Likes

I think they numb emotions that could otherwise make me unstable.

1 Like

Thanks for the responses!

I’ve been on meds for the majority of the last 15 years. I finally found out when I got off Zoloft that it was the Zoloft that was causing the emotional numbness, not the antipsychotic. I go to see a lot of movies and when I got off the Zoloft last year I was almost shocked or something when I was at the movies and I started physically feeling emotions in reaction to watching the movie. I’m only on Latuda now and I don’t think it causes emotional numbness at all. However, I do think antipsychotics cause somewhat of a lack of motivation because they block dopamine and dopamine is a chemical responsible for motivation. I’ll never take another antidepressant; I don’t think they work at all and their side effects suck. Also, the withdrawal from Zoloft was excruciating (brain zaps for months).

I currently take a reasonable dose of medication once in the am in a last ditch effort to look for some semblance of support in something that has never worked and rarely been open to me.

My vote here says simply life in our world results in emotional numbness in general in each everyone’s own way.

Higher doses of antipsychotics will cause at least some emotional flatness, this is just a fact.
I think it’s best to be on an effective AP and staying on a lower dose of that med if
possible.
I had a lot of emotional flatness on higher doses of Risperdal and Abilify, and Navane zapped me.
Since my pdoc and psychologist both advise me to stay on an AP, the plan is for me to go as low as possible. So far at 2 mg of Risperdal I can feel some pleasure - I actually enjoy and look forward to playing guitar. I do know that at least for me the APs cause some of the so called Negative
Symptoms - I personally will never settle for taking high doses of antipsychotics ever again, unless it was an emergency

1 Like

I voted “yes some” because on risperdal I was numbed. I feel alive on prolixin now and feel great !!

1 Like

I am not even slightly emotionally numb on Latuda.

1 Like

I take 120mg of latuda and have no emotions at all.